Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 156, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Dec 11, 2021, 10:53 AM EST for 6 counties in Tennessee. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 11, 2021, 10:53 AM EST (15:53 UTC)
- Expired
- Dec 11, 2021, 11:28 AM EST
- In force
- 35 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hawkins County, TN, Jefferson County, TN
The radar
The Knoxville radar (KMRX), 27 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 11, 11:00 AM EST | TSTM WND DMG | 3 N Alpha, TN | POWER LINES DOWN ON KIDWELL RIDGE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.9 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 481 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
056 WUUS54 KMRX 111553 SVRMRX TNC029-057-059-063-073-089-111645- /O.NEW.KMRX.SV.W.0156.211211T1553Z-211211T1645Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Morristown TN 1053 AM EST Sat Dec 11 2021 The National Weather Service in Morristown has issued a * Severe Thunderstorm Warning for... Southwestern Hawkins County in east Tennessee... Northeastern Jefferson County in east Tennessee... Northern Cocke County in east Tennessee... Western Greene County in east Tennessee... East central Grainger County in east Tennessee... Hamblen County in east Tennessee... * Until 1145 AM EST. * At 1052 AM EST, severe thunderstorms were located along a line extending from near Rutledge to near Dandridge, moving east at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Morristown, Greeneville, Jefferson City, Rogersville, Dandridge, Bean Station, White Pine, Baneberry, Parrottsville and Russellville. This includes the following highways... Interstate 40 in Tennessee between mile markers 411 and 428. Interstate 81 in Tennessee between mile markers 1 and 35. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3644 8281 3602 8295 3598 8356 3632 8345 TIME...MOT...LOC 1552Z 256DEG 50KT 3626 8344 3600 8352 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ DGS
3 follow-up statements
231 WWUS54 KMRX 111607 SVSMRX Severe Weather Statement National Weather Service Morristown TN 1107 AM EST Sat Dec 11 2021 TNC057-111617- /O.CAN.KMRX.SV.W.0156.000000T0000Z-211211T1645Z/ Grainger TN- 1107 AM EST Sat Dec 11 2021 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRAINGER COUNTY IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. LAT...LON 3644 8281 3602 8295 3599 8335 3636 8323 TIME...MOT...LOC 1607Z 256DEG 50KT 3631 8320 3605 8328 $$ TNC029-059-063-073-089-111645- /O.CON.KMRX.SV.W.0156.000000T0000Z-211211T1645Z/ Hawkins TN-Jefferson TN-Cocke TN-Greene TN-Hamblen TN- 1107 AM EST Sat Dec 11 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM EST FOR SOUTHWESTERN HAWKINS...EAST CENTRAL JEFFERSON...NORTHERN COCKE... WESTERN GREENE AND EASTERN HAMBLEN COUNTIES... At 1107 AM EST, severe thunderstorms were located along a line extending from near Russellville to Baneberry, moving east at 60 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Morristown, Greeneville, Rogersville, White Pine, Baneberry, Parrottsville, Russellville, Mosheim, Bulls Gap and Caney Branch. This includes the following highways... Interstate 40 in Tennessee between mile markers 425 and 429. Interstate 81 in Tennessee between mile markers 7 and 35. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3644 8281 3602 8295 3599 8335 3636 8323 TIME...MOT...LOC 1607Z 256DEG 50KT 3631 8320 3605 8328 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ DGS
423
WWUS54 KMRX 111619
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
1119 AM EST Sat Dec 11 2021
TNC029-063-089-111628-
/O.CAN.KMRX.SV.W.0156.000000T0000Z-211211T1645Z/
Jefferson TN-Cocke TN-Hamblen TN-
1119 AM EST Sat Dec 11 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JEFFERSON...
NORTHERN COCKE AND EASTERN HAMBLEN COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3644 8281 3614 8291 3613 8314 3614 8315
3621 8312 3624 8308 3626 8310 3627 8310
3639 8306
TIME...MOT...LOC 1618Z 249DEG 58KT 3640 8294 3614 8304
$$
TNC059-073-111645-
/O.CON.KMRX.SV.W.0156.000000T0000Z-211211T1645Z/
Hawkins TN-Greene TN-
1119 AM EST Sat Dec 11 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM EST
FOR SOUTH CENTRAL HAWKINS AND NORTHWESTERN GREENE COUNTIES...
At 1118 AM EST, severe thunderstorms were located along a line
extending from near Rogersville to 9 miles north of Parrottsville,
moving east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Greeneville, Rogersville, Mosheim, Bulls Gap, Kepler, McCloud, Romeo
and Mohawk.
This includes Interstate 81 in Tennessee between mile markers 18 and
35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3644 8281 3614 8291 3613 8314 3614 8315
3621 8312 3624 8308 3626 8310 3627 8310
3639 8306
TIME...MOT...LOC 1618Z 249DEG 58KT 3640 8294 3614 8304
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DGS028
WWUS54 KMRX 111628
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
1128 AM EST Sat Dec 11 2021
TNC059-073-111638-
/O.CAN.KMRX.SV.W.0156.000000T0000Z-211211T1645Z/
Hawkins TN-Greene TN-
1128 AM EST Sat Dec 11 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HAWKINS AND
NORTHWESTERN GREENE COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3644 8281 3614 8291 3613 8314 3614 8315
3621 8312 3624 8308 3626 8310 3627 8310
3639 8306
TIME...MOT...LOC 1628Z 256DEG 50KT 3643 8277 3617 8287
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 11, 5:46 AM EST, 5 hours 7 minutes earlier.
Area forecast discussion, Dec 11, 5:46 AM EST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
546 AM EST Sat Dec 11 2021
.UPDATE...
FOR 12Z AVIATION.
&&
.DISCUSSION...
Quick update to include the tornado watch information. Also made
adjustments to hourly temperature forecast.
&&
.AVIATION...
12Z TAF DISCUSSION.
Strong storm system will move across the TAF sites during the next
12 hours. A line of showers and embedded thunderstorms will move
across the TAF sites between 14-17Z. High wind gusts to 35kts+
are expected with this squall line along with heavy downpour.
This band of convection will be along and ahead of a frontal
boundary. The tight pressure gradients with this system will
produce a strong low-level jet of 60-70kts at 850mb. The tight
pressure gradient will produce windy conditions at all TAF sites
before and after the frontal passage. Southwest winds of 15 to
25kts with gusts to 30kts are anticipated becoming west then
northwest after FROPA.
Dry air will quickly move in behind the frontal passage this
evening with ceilings/vis becoming VFR with gradual weakening of
the pressure gradients.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Warning until 4 PM EST this afternoon for Blount Smoky
Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe.
Wind Advisory until 4 PM EST this afternoon for Anderson-Bradley-
East Polk-Grainger-Hamblen-Hamilton-Hancock-Hawkins-
Jefferson-Johnson-Knox-Loudon-McMinn-Meigs-North Sevier-
Northwest Blount-Northwest Carter-Northwest Cocke-Northwest
Greene-Northwest Monroe-Rhea-Roane-Southeast Carter-
Southeast Greene-Sullivan-Unicoi-Union-Washington-West Polk.
Wind Advisory until 4 PM EST /3 PM CST/ this afternoon for
Bledsoe-Campbell-Claiborne-Marion-Morgan-Scott-Sequatchie.
VA...Wind Advisory until 4 PM EST this afternoon for Lee-Russell-
Scott-Washington-Wise.
&&Hazardous weather outlook, Dec 11, 3:15 AM EST, 7 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 315 AM EST Sat Dec 11 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-120815- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 315 AM EST Sat Dec 11 2021 /215 AM CST Sat Dec 11 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight High winds will continue to develop across the mountains today with windy conditions area-wide. A high wind warning has been issued for the Smoky Mountains. A wind advisory is in effect for the rest of east Tennessee and southwest Virginia. A line of storms will move quickly across the area this morning into early afternoon. Strong gusty winds are likely with localized damaging winds. Localized down trees and power lines are expected. An isolated tornado is possible across the Plateau and southeast Tennessee this morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
In the hours before
Local storm report, Dec 11, 10:17 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1017 AM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM TSTM WND DMG 7 NNE CHATTANOOGA 35.16N 85.21W
12/11/2021 HAMILTON TN NWS EMPLOYEE
FEW TREES DOWN.
&&Local storm report, Dec 11, 10:18 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1018 AM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM NON-TSTM WND GST 4 W GATLINBURG 35.72N 83.56W
12/11/2021 M73 MPH SEVIER TN PARK/FOREST SRVC
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM 4 W GATLINBURG. COVE MOUNTAIN.
&&Special weather statement, Dec 11, 10:30 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
1030 AM EST Sat Dec 11 2021
TNZ099>101-111615-
West Polk TN-Bradley TN-Hamilton TN-
1030 AM EST Sat Dec 11 2021
...Strong thunderstorms will impact portions of southern Bradley,
southwestern Polk and southeastern Hamilton Counties through 1115 AM
EST...
At 1030 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from South Cleveland to near Ringgold. Movement was
east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chattanooga, Wildwood Lake, South Cleveland, Collegedale, Conasauga,
East Brainerd, Red Clay State Park, Flint Springs, Apison and Gap
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until noon EST for east Tennessee.
&&
LAT...LON 3499 8520 3509 8504 3509 8457 3499 8474
TIME...MOT...LOC 1530Z 268DEG 23KT 3511 8488 3492 8518
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SRLocal storm report, Dec 11, 10:32 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1032 AM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM TSTM WND DMG JELLICO 36.58N 84.13W
12/11/2021 CAMPBELL TN 911 CALL CENTER
FEW TREES DOWN.
&&Special weather statement, Dec 11, 10:38 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
1038 AM EST Sat Dec 11 2021
VAZ002-006-111600-
Wise VA-Russell VA-
1038 AM EST Sat Dec 11 2021
...A strong thunderstorm will impact portions of west central Russell
and Wise Counties and the City of Norton through 1100 AM EST...
At 1038 AM EST, Doppler radar was tracking a strong thunderstorm over
Big Stone Gap, or 7 miles west of Norton, moving northeast at 80 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Norton, Wise, Big Stone Gap, Coeburn, Appalachia and Pardee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3703 8248 3698 8237 3696 8236 3700 8229
3699 8225 3704 8217 3704 8215 3700 8212
3688 8249 3688 8263 3682 8270 3683 8275
3681 8277 3697 8287 3712 8254
TIME...MOT...LOC 1538Z 242DEG 70KT 3690 8276
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DGSLocal storm report, Dec 11, 10:42 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1042 AM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM NON-TSTM WND GST 2 N ALCOA 35.82N 83.98W
12/11/2021 M62 MPH BLOUNT TN ASOS
ASOS STATION KTYS KNOXVILLE MCGHEE TYSON.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 5:57 AM EST | Severe Thunderstorm Warning | MRX | Campbell, Scott | 48 min |
| Dec 11, 6:39 AM EST | Severe Thunderstorm Warning | MRX | Campbell, Scott | 51 min |
| Dec 11, 7:29 AM EST | Severe Thunderstorm Warning | MRX | Campbell, Scott | 46 min |
| Dec 11, 7:43 AM EST | Flash Flood Warning | MRX | Scott | 4 hr |
| Dec 11, 7:51 AM EST | Special Weather Statement | MRX | Campbell, Morgan | 54 min |
| Dec 11, 8:23 AM EST | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 52 min |
| Dec 11, 8:23 AM EST | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Scott | 37 min |
| Dec 11, 9:02 AM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Bradley, Hamilton, McMinn, Meigs, Rhea and 1 more | 43 min |
| Dec 11, 9:18 AM EST | Special Weather Statement | MRX | Hamilton | 42 min |
| Dec 11, 9:18 AM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Meigs, Rhea, Roane | 42 min |
| Dec 11, 9:34 AM EST | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Marion | 41 min |
| Dec 11, 9:44 AM EST | Severe Thunderstorm Warning | MRX | Bradley, Loudon, McMinn, Meigs, Monroe, Roane | 46 min |
| Dec 11, 9:51 AM EST | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, Roane | 39 min |
| Dec 11, 10:15 AM EST | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Monroe, Polk | 45 min |
| Dec 11, 10:21 AM EST | Severe Thunderstorm Warning | MRX | Blount, Grainger, Jefferson, Knox, Sevier | 39 min |
| Dec 11, 10:25 AM EST | Severe Thunderstorm Warning | MRX | Blount, Loudon, McMinn, Monroe | 50 min |
| Dec 11, 10:30 AM EST | Special Weather Statement | MRX | Bradley | 45 min |
| Dec 11, 10:59 AM EST | Special Weather Statement | MRX | Polk | 46 min |
| Dec 11, 10:59 AM EST | Severe Thunderstorm Warning | MRX | Blount, Cocke, Jefferson, Sevier | 30 min |
| Dec 11, 11:28 AM EST | Special Weather Statement | MRX | Sullivan | 47 min |
| Dec 11, 11:49 AM EST | Special Weather Statement | MRX | Carter, Johnson, Washington | 41 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.